Buprenorphine Overdose Symptoms and Treatment

  1. Article SummaryPrint
  2. Withdrawal vs. Overdose
  3. Buprenorphine Overdose Symptoms
  4. Toxicity Treatment
  5. Buprenorphine Fatalities

Buprenorphine was developed as a medication to treat opioid addiction. As of 2006, there were 7,000 doctors who could legally provide the drug to opioid addicts, notes the National Institute on Drug Abuse. Although it is a type of opioid and can produce overdose symptoms if abused, its effects are less severe than other opioids like methadone or heroin. Buprenorphine overdose symptoms can also be less severe when compared with other opioid overdoses.

buprenorphineDespite its relative safety when compared to other opioids, there are many people addicted to buprenorphine. According to information provided by the U.S. Drug Enforcement Administration (DEA), buprenorphine is more likely to be found during a drug bust than methadone. It has also grown significantly in popularity since it was approved by the U.S. Food and Drug Administration. The DEA notes that 2010 there were 10,537 reports of buprenorphine found in drug busts, compared to 90 reports in 2003.

According to Emergency Medicine News, buprenorphine is a more popular street drug than GHB, Ecstasy, or cocaine in Scandinavian countries. In these countries, snorting or injecting buprenorphine is a common recreational activity. As of January 2009, buprenorphine abuse could also not be detected in urine tests, which makes it a popular street drug for more affluent people.

Withdrawal vs. Overdose

People who are addicted to other opioids, such as methadone, can trigger withdrawal symptoms by using buprenorphine. This effect is uncommon but can happen if a person is highly addicted to strong opioids and takes a large amount of buprenorphine soon after taking a smaller amount of another opioid.

Symptoms of opioid withdrawal include:

  • Diarrhea
  • Mild fever
  • Nausea or vomiting
  • Dilated pupils
  • Muscle aches
  • Insomnia
  • Sweating

The above symptoms are not signs of an overdose on buprenorphine; however, withdrawal from opioids without medical guidance can be dangerous, so people who experience signs of withdrawal should seek medical attention. If you would like to withdraw from opioids and begin a life that is free of addiction, call 1-800-928-9139. This 24/7 hotline can give you information about some of the top buprenorphine withdrawal and detox centers in the country.

Buprenorphine Overdose Symptoms

For someone used to regular opioid abuse, it is difficult to overdose on buprenorphine; however, once an addict has overdosed, the symptoms are very difficult to reverse. Like most opioid overdoses, the most dangerous symptom is respiratory depression. Respiratory depression is when an addict only takes short, shallow breaths, which causes elevated carbon dioxide in the blood. This symptom can be fatal. In buprenorphine, there seems to be a limit to its effectiveness in inducing respiratory depression, unlike other opioids like methadone.

Other signs of an acute overdose on buprenorphine include:

  • Sedation
  • Slowed breathing
  • Coma
  • Fainting
  • Cold, clammy skin
  • Extreme weakness
  • Hypotension

"Taking buprenorphine when combined with other opioids or depressants, such as alcohol, tranquilizers, or sedatives, increases the risk of adverse health effects. "Taking buprenorphine when combined with other opioids or depressants, such as alcohol, tranquilizers, or sedatives, increases the risk of adverse health effects. Buprenorphine overdose symptoms may mimic some of the problems present with other opioid overdoses, but some opioid overdose symptoms do not occur when someone has overdosed on buprenorphine. These symptoms are:

  • Seizures or convulsions
  • Yellowing eyes or skin
  • Dark urine
  • Stomach pain or cramps
  • Unusual or increased sweating
  • Slow heartbeat
  • Low blood pressure
  • Nausea or vomiting
  • Severe drowsiness
  • Severe confusion
  • Severe dizziness
  • Severe nervousness

These overdose symptoms only appear with other opioids or additional drug use; however, experiencing any symptoms of an opioid overdose can be potentially life-threatening. For this reason, people experiencing these symptoms should seek medical attention immediately.

Living a life free of drug abuse is the only way to truly avoid the risk of an overdose. Call 1-800-928-9139 to discuss your options for rehabilitation.

Toxicity Treatment

Treating buprenorphine overdose symptoms can be difficult, because there is no drug that directly counteracts an overdose. A high dose of naloxone hydrochloride may help some of the overdose symptoms. To prevent respiratory depression, a respiratory stimulate, doxapram, has also been used as a buprenorphine overdose treatment.

Other types of opioid overdoses are treated with buprenorphine or a combination of naloxone and buprenorphine called Suboxone. However, neither of these drugs can be used to treat a buprenorphine overdose.

Buprenorphine Fatalities

In almost all fatal overdose cases, the overdose was caused by mixing buprenorphine with other drugs. In a 2001 study, published in Forensic Science International, benzodiazepines were the most common drugs to be fatally combined with buprenorphine. Pathology reports indicated that the cause of death was most likely to be respiratory arrest. In most cases, the drug was injected directly into the addict's system, which may have contributed to severity of the overdose symptoms.

The results of this study imply, but do not prove, the possibility that benzodiazepines and buprenorphine have a synergistic effect that can cause a fatal overdose. If you are combining buprenorphine with other drugs, call 1-800-928-9139. This 24/7 hotline can refer you to treatment programs that can help you stop using this potentially fatal combination of drugs.

Did You Know?

  • According to information provided by the U.S. Drug Enforcement Administration, buprenorphine is more likely to be found during a drug bust than methadone.
  • People who are addicted to other opioids, such as methadone, can trigger withdrawal symptoms by using buprenorphine.
  • In almost all fatal overdose cases, the overdose was caused by mixing buprenorphine with other drugs.